Q. I have had restless leg syndrome for years. Is there anything I can take for it that won't cause side effects?
A. Unfortunately, there is no medicine for any condition that has zero risk of causing side effects. But there are plenty of medicines for which the risks are small and temporary, and nondrug treatments help some patients. As you know, restless legs syndrome (RLS) causes unpleasant sensations in, and sudden spontaneous movements of, the legsâtypically during sleep or when at rest during the day. RLS is much more likely to occur in people with iron deficiency, diabetes, and certain other conditions. Diagnosing and treating these conditions can eliminate RLS. The problem also can be provoked or made worse by nicotine and high intake of caffeine or alcohol, and improved by quitting smoking and reducing caffeine and alcohol.
âAnthony L. Komaroff, M.D.
Editor in Chief
Harvard Health Letter